Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Wakefield, VA

May 26, 2004Chesterfield County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 26, 2004, 8:08 PM EDT for Chesterfield County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2004, 8:08 PM EDT (00:08 UTC)
Expired
May 26, 2004, 8:30 PM EDT
In force
22 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Chesterfield County, VA

The radar

The Norfolk radar (KAKQ), 68 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:55 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 26, 2:55 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT WED MAY 26 2004

.OVERVIEW/SYNOPSIS...SHORT WAVES EMBEDDED IN FAST WESTERLY FLOW WILL
BE DOMINANT WEATHER FEATURE IN THE SHORT TERM. DIFFICULT TO TIME
THESE FAST MOVING FEATURES SO WILL CONT WITH IDEA OF CHCY POPS UNTIL
BROAD UPR TROF SWINGS THRU NE STATES LATE IN THE WEEK. SFC BNDRYS OVR
OHVLY/NRN MID ATLC REGION HAVE HAD DIFFICULTY PENETRATING SOUTH INTO
MID ATLC REGION THE PAST SVERAL WEEKS AND BNDRY DROPPING SOUTH THRU
MASON DIXON LINE TONIGHT WILL AGAIN MAKE LTL PROGRESS UNDER
PARALELLING STEERING FLOW. THEREFORE A CONTINUATION OF ABV NORML
TEMPS/HUMIDITY CONTS FOR MOST THRU END OF WEEK.

&&

.DISCUSSION...A FEW CELLS HAVE TRIED TO FIRE ON CBREEZE BNDRYS OVR
NE NC AND EASTERN SHORE BUT HAVE BEEN FALLING APART. SO THINK MOST
PCPN ACTIVTIY WILL COME FROM DOWNSTREAM CONVECTIVE DEVLOPMENT ACRS
SRN MTNS. THESE ARE LIKELY TO REACH FAR WESTERN FORECAST AREA BY
VERY LATE AFTN OR EARLY EVE THEN PROPAGATE EASTWARD DUR OVRNGT. WE
HAD SOME ISOLD SVR STORMS LATE LAST NIGHT/VERY EARLY MORN HOURS AND
DONT SEE WHY THIS MAY NOT OCCUR AGAIN GIVEN THE SIMILIAR SETUP.

SFC BNDRY TRIES TO DROP INTO FORECAST AREA ON THU. SFC PRES PATN
SUGGS WEAK FLOW AND STABILITY INDICES SUGG DRYER/COOLER AIR ONLY
MAKES IT INTO SRN DELMARVA BEFORE STALLING. HAVE UPPED FCST HIGHS
TMRW ABOUT A CAT FOR MOST GIVEN THE LACK OF LOW LVL CAA. OTHER THAN
WEAK SFC BNDRY DIFFICULT TO FIND STRONG TRIGGER FOR MORE ORGANIZED
PCPN SO WILL MAINTAIN CHC POPS IN WESTERLY FLOW REGIME.

WHAT IS LEFT OF SFC BNDRY LOOKS TO LIFT BACK NE THU NIGHT/EARLY FRI
WITH MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI AFTN. TEMPS WELL
ABOVE NORM AGAIN WITH NR 90 READINGS PSBL IN WARMER INLAND LOCATIONS.
PERHAPS A BTR CHC FOR ORGANIZED CONVECTION ALONG SFC BNDRY SLIDING SE
ACRS MID ATLC REGION FRI AFTN. THIS BNDRY LOOKS AS IF IT MAY FINALLY
BE THE ONE TO PUSH INTO CAROLINAS FRI NIGHT WITH BETTER UPR
CONFLUENCE SETTING UP OVR NE STATES.

FRONTAL PASSAGE SUGGS A DRIER/COOLER BEGINNING TO THE HOLIDAY WEEKEND
BEFORE BNDRY AGAIN ATTEMPTS TO RETURN BACK NORTH BY LATE SUNDAY OR
MONDAY. AGAIN WITH LTL MODEL CONCENSUS...CONFIDNCE IS LOW IN LATER
FCST PERIODS SO WILL HESITATE ON ANY MAKING MAJOR FCST CHGS.

&&

.MARINE...NO FLAGS IN THE NEAR TERM. SEAS MAY BUILD TO NEAR SMALL
CRAFT ADVISORY CRITERIA IN NE FLOW THIS WEEKEND.

&&

.AVIATION...VFR EXCPT IFR CIGS/VSBYS INVOF SHWRS/TSTMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   65  77  60  81 /  40  30  30  40
OXB   64  72  60  73 /  40  30  30  40
WAL   66  79  64  83 /  40  30  30  40
FVX   65  81  62  87 /  40  30  30  40
RIC   67  81  64  87 /  40  30  30  40
PTB   67  82  64  88 /  40  30  30  40
AKQ   68  83  64  87 /  40  30  30  40
PHF   70  81  65  86 /  40  30  30  40
ORF   71  80  66  86 /  40  30  30  40
ECG   71  82  66  87 /  40  30  30  40
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.

CULLEN
Hazardous weather outlook, May 26, 6:07 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 AM EDT WED MAY 26 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-270900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
607 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS IN EXCESS
OF 60 MPH...AND PENNY SIZE HAIL. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE. THE STORMS COULD OCCUR AT ANY TIME TODAY OR TONIGHT...BUT
THE BEST CHANCE OF SEVERE WEATHER WILL BE THIS AFTERNOON AND
EVENING. FOR MORE DETAILS...SEE THE SPECIAL WEATHER
STATEMENT...WHICH WILL BE ISSUED BY THIS OFFICE AT 620 AM EDT.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS...SOME WHICH MAY BE SEVERE...ARE EXPECTED
THURSDAY AND FRIDAY. THE MAIN THREATS WILL BE DAMAGING WIND
GUSTS...AND PERHAPS AN ISOLATED TORNADO.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING.

18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 26, 6:37 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
637 PM EDT WED MAY 26 2004

VAZ048-049-262300-
FLUVANNA VA-LOUISA VA-
637 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORMS MOVING INTO FLUVANNA AND LOUISA COUNTIES...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 22 MILES WEST OF PALMYRA...OR ABOUT
10 MILES SOUTHWEST OF CHARLOTTESVILLE...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR NAHOR...AND...ANTIOCH AT 650 PM
EDT...CUNNINGHAM...AND...PALMYRA AT 655 PM EDT.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF A HALF TO ONE INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

22
Special weather statement, May 26, 6:41 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
641 PM EDT WED MAY 26 2004

VAZ084-086-262315-
GLOUCESTER VA-MATHEWS VA-
641 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORM MOVING THROUGH GLOUCESTER COUNTY AND TOWARD
MATHEWS COUNTY...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSIFYING THUNDERSTORM OVER GLOUCESTER COURTHOUSE...MOVING
SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL BE NEAR WARE
NECK...AND...HAYES AT 650 PM EDT...BEULAH...AND...SELDEN AT 655 PM
EDT...CARDINAL AT 700 PM EDT...MOBJACK...AND...PORT HAYWOOD AT 705
PM EDT...BAVON...AND...NEW POINT AT 710 PM EDT...NEW POINT COMFORT
AT 715 PM EDT.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH
ALONG WITH PEA TO MARBLE SIZED HAIL. IN ADDITION...FREQUENT...
DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

HURLEY
Special weather statement, May 26, 7:00 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT WED MAY 26 2004

VAZ060>063-067>072-080>083-270000-
AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE
VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT
VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-
700 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORMS MOVING CENTRAL VIRGINIA...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF STRONG SHOWERS AND THUNDERSTORMS FROM GOOCHLAND COUNTY
TO PRINCE EDWARD COUNTY...MOVING EAST AT 35 MPH. SHOWERS AND
THUNDERSTORMS WILL BE NEAR TOBACCOVILLE AROUND 705 PM EDT...
OILVILLE AROUND 710 PM EDT...ROCKVILLE AROUND 715 PM EDT...
WINTERHAM AROUND 720 PM EDT...GLEN ALLEN AROUND 725 PM EDT AND
SOLOMONS STORE AROUND 730 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE AMELIA COURTHOUSE...BLACKSTONE...CHARLES
CITY...DOWNTOWN RICHMOND...COLONIAL HEIGHTS...NEW
KENT...PETERSBURG...POWHATAN...TALLEYSVILLE AND TUCKAHOE.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
Special weather statement, May 26, 7:34 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
734 PM EDT WED MAY 26 2004

VAZ048-049-062-064-270030-
CAROLINE VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
734 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORMS ACROSS THE FLUVANNA AND LOUISA COUNTIES...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF MINERAL TO FORK
UNION...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL MOVE
EAST INTO CAROLINE COUNTY OVER THE NEXT HOUR.

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. EXPECT HEAVY RAINFALL WHICH MAY CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:02 PM EDTSevere Thunderstorm WarningAKQAmelia28 min
May 26, 8:27 PM EDTSevere Thunderstorm WarningAKQChesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg33 min
May 26, 8:40 PM EDTSevere Thunderstorm WarningAKQMecklenburg20 min
May 26, 9:00 PM EDTTornado WarningAKQMecklenburg30 min
May 26, 9:46 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk29 min
May 26, 9:49 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk26 min
May 26, 10:10 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake35 min
May 26, 10:26 PM EDTSpecial Marine WarningAKQ64 min
May 26, 10:26 PM EDTSpecial Marine WarningAKQ64 min
May 26, 10:33 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach42 min
May 26, 11:49 PM EDTSpecial Marine WarningAKQ26 min
May 26, 11:49 PM EDTSpecial Marine WarningAKQ26 min
May 26, 11:49 PM EDTSpecial Marine WarningAKQ26 min
May 26, 10:45 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck45 min
May 26, 11:51 PM EDTSevere Thunderstorm WarningAKQCurrituck39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.